Kentucky, 2025

Funnel Cloud in Kentucky, June 14, 2025

June 14, 2025 · NWS JKL · 1 event in 1 county or zone

Isolated to scattered showers and thunderstorms formed ahead of a stationary front extending from Paducah, KY to Greenwood, IN, to Columbus OH. Storms south of this line were fairly benign in nature however one had enough low level wind sheer to produce a funnel cloud in Wayne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated to scattered showers and thunderstorms formed ahead of a stationary front extending from Paducah, KY to Greenwood, IN, to Columbus OH. Storms south of this line were fairly benign in nature however one had enough low level wind sheer to produce a funnel cloud in Wayne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 7:06 PM EST, 1 hour earlier. Its key messages:

  • Unsettled weather will continue through the first half of the new week, with showers and thunderstorms expected on most days.
  • Isolated strong thunderstorms are possible through the weekend, with gusty winds the main concern.
  • Repeated rounds of showers and thunderstorms will bring a low- end threat of excessive rainfall, with isolated occurrences of high water or flash flooding possible through the weekend.
Area forecast discussion, Jun 14, 7:06 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
806 PM EDT Sat Jun 14 2025

.KEY MESSAGES...

- Unsettled weather will continue through the first half of the
  new week, with showers and thunderstorms expected on most days.

- Isolated strong thunderstorms are possible through the weekend,
  with gusty winds the main concern.

- Repeated rounds of showers and thunderstorms will bring a low-
  end threat of excessive rainfall, with isolated occurrences of
  high water or flash flooding possible through the weekend.

&&

.UPDATE...
Issued at 805 PM EDT SAT JUN 14 2025

So far this evening there's been a scattering of showers and
storms across eastern Kentucky, and they are expected to continue
later through the evening. While these have been more of the
garden variety summertime type of storms, there's still the
possibility for some to produce heavy rain or gusty winds. Most
locations across the CWA are sitting in the mid 70s, with a few
rain cooled areas in the low 70s. Dewpoints in the upper 60s to
low 70s keep things feeling muggy. Overall, the going forecast
still holds and only made some minor tweaks to PoPs based on the
latest hi-res guidance. Otherwise, just blended in recent obs and
freshened up product wording.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 310 PM EDT SAT JUN 14 2025

Another humid and unsettled mid-June afternoon is unfolding over
eastern Kentucky as a weak surface low and its parent upper
low/trough drift near/over the Evansville Tri-State Area. Radar
shows hit-and-miss showers and thunderstorms east of I-75 and
somewhat stronger and more widespread activity (associated with a
more potent vort max aloft) west of I-75. Temperatures range from 80
to 85F in most locations but are in the 70s in locations under or
recently affected by convection. Dew points are at muggy levels,
mainly in the upper 60s to lower 70s.

The vort max and the more widespread associated convection will
pivot northeast through mid-evening before diminishing/exiting
near/after dusk. Otherwise, the upper low and its weak surface
reflection will continue drifting east to near Huntington, WV by
Sunday morning after which the parent upper low fully opens, leaving
its remnant upper level vorticity energy to be swept away by the
westerly flow aloft. The weak surface low becomes amorphous at that
point while its associated trailing weak cold front stagnates along
or just south of the Lower Ohio River. The proximity of the upper
level low and stalling cold front will keep the risk of deep
convection over the forecast area tonight and Sunday. A mostly dry
night is likely Sunday night as the last remnants of upper level
forcing depart. The deep warm cloud layer, skinny CAPE, and high
PWATs will allow any showers or storms in the short-term to
produce briefly heavy rainfall. While the activity will be
progressive, locations repeatedly affected by heavy downpours may
experience isolated high water or flash flooding.

In more sensible terms, look for shower and thunderstorm coverage to
peak through about 4-5 PM EDT for locations west of I-75, through 6
PM EDT for locations between I-75 and US-23 and then between 5 PM
and 8 PM EDT for locations near and east of US-23. Overnight, expect
just isolated to widely scattered showers and showers and
thunderstorms. Shower and thunderstorm coverage then increases
again on Sunday with daytime heating, peaking in the afternoon.
Sunday night should be the drier of the two nights with little or
no activity by midnight. Conditions will remain mild and humid
with nighttime temperatures falling into the mid to upper 60s both
tonight and Sunday night while highs on Sunday reach near 80F.
Radiation fog is possible either night, especially in valleys
where skies manage to partially clear, but is more probable on
Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 521 PM EDT SAT JUN 14 2025

The period will start with the main prevailing westerlies aloft in
rather zonal flow across the Great Lakes and New England, with
a trough in weaker flow extending southward over the Mississippi
Valley. To the east of the trough subtle ridging is expected over
eastern KY. At the surface, a weak, nearly stationary frontal
boundary is forecast to be laid out near or just south of the Ohio
River along the northern border of KY, with a warm and humid air
mass still in place over our area. The ridging aloft, along with
stable surface air in the morning, will probably keep the first
part of Monday dry. However, latest model runs weaken the ridge
and shift the entire regime slowly eastward, which would allow
the trough to provide some upper level support for precip for the
later part of the day, and a likely POP is being carried. Loss of
instability in the diurnal cycle should allow for a decreasing
trend in precip Monday evening.

The upper trough will still be slowly approaching from the west on
Tuesday, and with another diurnal heating cycle, another increase
in convective precip is expected for the afternoon. The weak upper
trough should finally be moving to our east on Tuesday night, and
along with the diurnal loss of instability, a more pronounced
decrease in precip is expected.

Conditions aloft will be more benign on Wednesday, with weak and
relatively flat flow. At the surface, the prior frontal boundary
should be gone, but another cold front will be crossing the
Midwest and bringing us an increase in low level southwesterly
flow as the pressure gradient tightens in front of it. This front
will be supported by a slightly more significant upper level
trough moving east across the CONUS (moving onshore on the West
Coast on Monday). Without any change in air mass and no cap
expected, at least scattered showers and thunderstorms should
develop, but probably less coverage than the preceding couple of
days. The cold front and its supporting upper trough are forecast
to pass through on Thursday afternoon or evening, likely bringing
another round of showers and thunderstorms.

Behind the front, drier and somewhat cooler air will arrive for
Friday into Saturday, but the amount of cooling and drying is
unclear, with models not agreeing on the extent of strengthening
of the upper trough as it passes by. Regardless of the strength,
it should be enough to finally bring at least a couple days of
dry weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 805 PM EDT SAT JUN 14 2025

Scattered showers and storms dot the CWA this evening, and could
bring gusty winds and lower visibility to any TAF sites they pass
over. The coverage of these showers and storms is supposed to wane
into the night, but carried some chance in the TAFs with a PROB30
group for the next several hours. Winds tonight, outside of any
storms, are expected to be light to calm. Fog is expected to
develop through the valleys tonight depending on where the there's
come cloud clearing, and could possibly impact TAF sites,
particularly those hit with rain in the evening. Any fog would
lift by late tomorrow morning. In addition, low ceilings could
move in overnight as well, before rising again in the morning.
Similar to today, chances for showers and storms increases going
into the afternoon tomorrow, bringing gusty winds and lower
visibilities with them. Outside of storms, winds are expected to
be around 5-10 kts first from the SW before becoming more WSW
after 18z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...HAS
SHORT TERM...GEERTSON
LONG TERM...HAL
AVIATION...HAS
Hazardous weather outlook, Jun 14, 6:44 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
744 PM EDT Sat Jun 14 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
744 PM EDT Sat Jun 14 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible, especially early in the night. A few of
the storms could produce heavy rain and gusty winds. Very localized
flooding can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Thursday evening,
especially during the afternoon and evening hours.

Some thunderstorms on Sunday could produce strong wind gusts as well
as downpours capable of producing isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

In the hours before

Special weather statement, Jun 14, 4:59 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
559 PM EDT Sat Jun 14 2025

KYZ052-104-106-142230-
Rowan KY-Elliott KY-Morgan KY-
559 PM EDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORGAN...
SOUTHEASTERN ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES THROUGH 630 PM
EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blairs Mills, or 9 miles west of Sandy Hook, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sandy Hook, Wagner, Blairs Mills, Wagner Store, Fannin Valley,
Leisure, Little Sandy, Wrigley, Lytten, Hamm, and Minor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3798 8319 3805 8336 3820 8333 3811 8308
TIME...MOT...LOC 2158Z 208DEG 12KT 3807 8330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HAL

The radar

The Knoxville radar (KMRX), 144 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wayne

When
June 14, 8:06 PM EST
Where
Wayne County, 1.63 mi NNE of Betsey
Reported by
Public
Coordinates
36.920, -84.715

The public shared a video of a rotating wall cloud with occasional funnel clouds. The rotation moved NE out of Wayne County and into far SW Pulaski County. The individual who filmed the video was looking east towards KY-90 in Mill Springs, and the rotation moved parallel to KY-90 towards Burnside on radar. Neither Wayne County nor Pulaski County EM reported any damage after investigating the area of interest, and the radar signature was rather weak (maximum VROT signature around 10 knots).

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293335.